Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 12, 2016, 2:08 PM CDT for Fayette County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 2:08 PM CDT (19:08 UTC)
- Expired
- May 12, 2016, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
013
WWUS84 KBMX 121908
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016
ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...
AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 12, 12:49 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 12, 12:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1249 PM CDT THU MAY 12 2016 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Current water vapor imagery shows a shortwave trough moving into the Tennessee Valley area. Lift just ahead of this trough axis is leading to increased mid/high cloud cover as well as some isolated shower development here across Central Alabama. The showers will move ENE across the area thru mid morning or so as the shortwave continues to shift eastward. Looking upstream, radar shows a couple of MCSs ongoing across the Ohio Valley and northern Texas in association with several ripples on the south/east side of the upper level longwave trough across the northern/central Plains. At least one outflow boundary from the Ohio valley MCS was noted on radar moving southward toward KHTX. This boundary, along with any additional outflow boundaries that approach the area, could lead to some isolated/scattered convection across northern portions of the forecast area as early as mid/late morning. It's unclear how the morning convection, if we do in fact see some, will impact the system moving in later this afternoon. HiRes models show a line of showers/storms along a prefrontal trough entering the NW part of the forecast area after 21Z and then slowly weakening as it pushes farther southeast thru the evening. Upper lift and wind shear are rather unfavorable for organized severe weather, but sufficient instabilities and decent lapse rates could lead to some stronger storms. The main threats will be gusty winds and small hail. There's some disagreement in the models in how much convection will be associated with the actual cold front when it enters the area in the evening. If additional storms move in with the front, the atmosphere will likely be too worked over for any severe weather threat. Rain chances decrease from NW to SE overnight as the cold front pushes further into Central Alabama. 19 .LONG TERM... Friday through Wednesday. Only a few lingering showers and storms are expected for early on during Friday morning and mainly in the southeast counties. High pressure will build across Central Alabama by late Friday, behind the cold front. Dry weather is expected for Friday night into much of the weekend with only very low rain chances returning across the far northern counties by Sunday. By Monday, the main surface ridge weakens and moves eastward toward the Atlantic coast. In the upper levels, northwest flow on Friday and Saturday transitions to zonal on Sunday and more southwest by Monday. We should start to see various weak impulses move across Alabama through this flow and give opportunities for isolated to scattered activity to filter back into the area. Minimal rain chances will be possible for Sunday with chances increasing slightly for Monday and better for Tuesday and Wednesday to round out the forecast extended period as low level flow become more onshore into Central Alabama by Tuesday helping our overall moisture profile to increase. However, no real organized convection is expected. 08 && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms are developing this afternoon across most of Central Alabama. Activity will be slower to spread to MGM and TOI, but all terminals have a chance of convective impacts. Coverage will be greater across northern terminals through the afternoon. This activity is ahead of a front that will move through the area tonight, with winds turning to the northwest by early Friday morning. Ahead of the front, a line of thunderstorms is expected to develop. There is some uncertainty regarding timing and the southern extent of the line. Have covered this activity with a tempo for now, and will adjust based on upstream trends. 14 && .FIRE WEATHER... Rain chances will increase across Central Alabama today into tonight, as a cold front approaches the area. Rainfall amounts are expected to average a half inch or less, although there could be higher amounts in heavier thunderstorms. Cooler and drier weather returns for the weekend. No additional fire weather concerns are anticipated at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 84 60 79 52 80 / 40 50 20 0 0 Anniston 84 62 79 54 80 / 40 50 20 0 0 Birmingham 85 62 80 57 81 / 40 50 10 0 0 Tuscaloosa 85 63 82 56 82 / 40 50 10 0 0 Calera 85 63 81 57 82 / 40 50 20 0 0 Auburn 85 65 82 58 82 / 20 40 20 0 0 Montgomery 88 67 84 58 85 / 20 40 20 0 0 Troy 88 66 84 59 84 / 20 30 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 12, 4:07 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 407 AM CDT THU MAY 12 2016 ALZ011>015-017>050-131215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 407 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 12:33 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT THU MAY 12 2016
ALZ021-121800-
CLEBURNE AL-
1233 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 100 PM CDT...
AT 1233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HEFLIN...MOVING NORTHEAST AT 5 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HEFLIN...FRUITHURST...EDWARDSVILLE...ABERNATHY...TRICKEM...I 20 WELCOME
CENTER AND LAKE CLEBURNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3351 8551 3364 8565 3365 8564 3366 8564
3382 8550 3367 8534 3360 8533
TIME...MOT...LOC 1733Z 227DEG 6KT 3363 8553
56Special weather statement, May 12, 1:01 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU MAY 12 2016
ALZ023-121830-
TUSCALOOSA AL-
101 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 130 PM CDT...
AT 101 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAMANTHA...OR 13 MILES NORTHEAST OF GORDO...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAMANTHA...BINION CREEK LANDING...TIERCE PATTTON BRIDGE...WINDHAM
SPRINGS...WILEY...MOORES BRIDGE AND LAKE TUSCALOOSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3352 8770 3352 8767 3353 8766 3360 8745
3340 8742 3331 8777 3349 8780
TIME...MOT...LOC 1801Z 263DEG 14KT 3342 8770
56Special weather statement, May 12, 1:31 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU MAY 12 2016
ALZ019-026-121900-
CALHOUN AL-ST. CLAIR AL-
131 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 10 MILES NORTHEAST OF PELL CITY...MOVING NORTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3386 8610 3387 8607 3385 8605 3384 8606
3385 8602 3386 8602 3372 8589 3365 8604
3367 8605 3367 8616 3370 8618 3370 8620
3368 8620 3362 8617 3361 8620 3359 8619
3360 8622 3372 8633 3390 8611
TIME...MOT...LOC 1830Z 231DEG 14KT 3370 8620
56Special weather statement, May 12, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016
ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...
AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:33 PM CDT | Special Weather Statement | BMX | Cleburne | 27 min |
| May 12, 1:01 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 29 min |
| May 12, 1:31 PM CDT | Special Weather Statement | BMX | St. Clair | 29 min |
| May 12, 2:10 PM CDT | Special Weather Statement | BMX | St. Clair | 35 min |
| May 12, 2:18 PM CDT | Special Weather Statement | BMX | Calhoun | 27 min |
| May 12, 5:17 PM CDT | Special Weather Statement | BMX | Marion, Winston | 58 min |
| May 12, 5:45 PM CDT | Special Weather Statement | BMX | Lamar | 45 min |
| May 12, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 36 min |
| May 12, 6:06 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion, Winston | 24 min |
| May 12, 6:30 PM CDT | Special Weather Statement | BMX | Fayette, Pickens, Walker | 60 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.